Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 175, NWS Jackson, KY

November 12, 2003Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Nov 12, 2003, 6:05 PM EST for Pike County, Kentucky. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 6:05 PM EST (23:05 UTC)
Expired
Nov 12, 2003, 7:00 PM EST
In force
55 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 122305
SVRJKL
KYC195-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY

* UNTIL 700 PM EST

* AT 604 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MCCOMBS...OR 10 MILES EAST OF PRESTONSBURG...MOVING SOUTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PISO AROUND 610 PM EST.
  META AROUND 615 PM EST.
  CANADA AROUND 620 PM EST.
  KIMPER AROUND 625 PM EST.
  MCANDREWS AROUND 630 PM EST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3777 8262 3734 8262 3725 8200 3746 8185

$$
GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:37 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 12, 4:37 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EST TUE NOV 12 2003

CORRECTED FOR WIND ADVISORY.

SHORT TERM...WEDNESDAY THRU SATURDAY.

FNTL BNDRY PRESSING INTO VERY MOIST AIR WITH DWPTS OF 60+. NUMEROUS
TSRA+ WITH STRONG...GUSTY WINDS IN A NARROW BAND. THESE STORMS HAVE
THE POTENTIAL TO DRAW DOWN WINDS OF 60 TO 80 KTS IN THE LLJ. HEAVY
RAIN FALLING ON NEARLY SATURATED GROUND CREATING NUMEROUS HYDRO
PROBLEMS FOR...PRIMARILY...OUR NRN ZONES. FNT TO ZIP THRU THIS
EVENING WITH A SHARP END TO PCPN. WILL BE A SHORT REPRIEVE FROM THE
WINDS BEFORE THE CAA AND NW WINDS PICK UP. WIND ADVISORY ALREADY OUT
AND MAY EXPAND WITH POST FNT.

AFTER FNTL PASSAGE...EXPECTING COLD CU TO KEEP CLOUDS AND WINDS WILL
KEEP LLVL MIXED SUCH THAT TEMPS TONIGHT WILL ONLY DROP TO MID TO
UPPER 30S. NOT MUCH TEMP INCREASE THU WITH STRONG CAA AND THEN WITH
A RELAXATION OF WIND FIELD AND CLEARING...TEMPS SHOULD PLUMMET FOR
FRI MORN FOR THE COLDEST TEMPS OF THE SEASON. COUNTINUED COLD FRI
WITH SMALL TEMP RISE SAT AS RIDGE BUILDS IN AND WINDS SHIFT TO SWRLY.

EXTENDED...SUNDAY THRU WEDNESDAY.

WENT WITH GFS/MRF BLEND. SPLIT FLOW AROUND H5 LOW OVER UPPER MIDWEST
WILL BRING CLOUDS WITH PRECIP REMAINING TO THE NORTH SUNDAY. SFC LOW
MOVES OUT OF TEXAS SUNDAY...AS HIGH PRESSURE MOVES OFF TO THE
SOUTHEAST...BRINGING IN SIGNIFICANT MOISTURE. RAISED POPS TO 50
PERCENT AND LIKELY WILL HAVE TO RAISE HIGHER DOWN THE ROAD. THE LOW
BRINGS CLOUDS IN LATE SUNDAY AND PRECIP ON MONDAY...LINGERING
THROUGH TUESDAY AND FINALLY PULLS OUT LATE TUESDAY...AS HIGH
PRESSURE BUILDS IN BEHIND THE SYSTEM.

.JKL...FLOOD WATCH FOR KY ZONES KYZ044-050>052-104 TIL MIDNIGHT.
...WIND ADVISORY UNTIL 4 AM FOR EASTERN KENTUCKY ZONES KYZ044-
050>052-058>060-068-069-088-104-106>120.

DUSTY/JM

---------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------

1130 AM EST WED NOV 12 2003

TRAINING CELLS HAVE PRODUCED NEARLY AN INCH OF PCPN OVER A
CONCENTRATED AREA. THERE WILL BE A SHORT REPRIEVE AS THE HEAVIEST
PCPN SAGS SOUTH TOWARD THE MTN PARKWAY. CONCERN IS WITH THE NEXT
ROUND OF CONVECTIVE PCPN IN CNTRL KY HEADED TOWARDS OUR NRN
COUNTIES. HAVE ISSUED FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF
I64. REST OF GRIDS LOOK DECENT. WILL UPDATE TO INCLUDE WATCH AND TO
TIGHTEN THE GRADIENT FOR PCPN THIS AFTERNOON. DEF POPS FOR FNTL
PASSAGE TONIGHT LOOKS STILL VALID. WAA WILL PUSH TEMPS TO AROUND 70
INSPITE OF THE CLOUDS AND RAIN.

DUSTY

---------------------------------------------------------

530 AM EST WED NOV 12 2003

AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS OVER THE NORTHERN
1/2 OF THE CWA THIS MORNING...WITH SOME SCATTERED SHOWERS TO THE
SOUTH. LEAD SW/V WAS NOW WORKING INTO THE EASTERN PART OF THE OH
VALLEY WITH ANOTHER MINOR SOUTHERN STREAM SW/V OVER MO. THE MAIN
FEATURE OF INTEREST IS CURRENTLY MOVING THROUGH THE DAKOTAS. THE SFC
LOW ASSOCIATED WITH THIS SYSTEM IS CURRENTLY OVER SOUTHERN MN. WITH
A COLD FRONT EXTENDING SW INTO TX. BEHIND THIS FRONT IS MUCH COOLER
AIR. 8H TEMPS FROM 0Z ANALYSIS WERE SEVERAL DEGREES BELOW 0C BEHIND
THIS SYSTEM. VWP HAS BEEN SHOWING LOW LEVEL JET OF 50 TO 55 KTS ALL
NIGHT TRANSPORTING IN ABUNDANT MOISTURE.

MAIN CHALLENGE FOR TODAY IS IF ANY SFC BASED CONVECTION WILL DEVELOP
ALONG THE FRONT AND HOW STRONG WINDS WILL BE THROUGH TOMORROW. OLD
FRONT/MOISTURE BOUNDARY WILL CONTINUE TO GRADUALLY SINK SOUTH INTO
THE CWA TODAY. AS IT DOES SO IT WILL CONTINUE TO INTERACT WITH SW/VS
MOVING THROUGH THE FLOW.  IT LOOKS LIKE THERE SHOULD BE A LULL IN
THE SHOWERS THIS AFTERNOON...BEFORE THE COLD FRONT APPROACHES LATE
IN THE DAY. MODEL FORECAST SOUNDINGS ARE NOT THAT UNSTABLE (-1 TO -2
LIS). HOWEVER...APPROACH OF TROUGH SHOULD STEEPEN LAPSE RATES A
BIT. 8H WINDS ARE GENERALLY AROUND 35 TO 40 KTS WHILE 7 H WINDS ARE
PROGGED TO BE AROUND 55 KTS. IF ANY CONVECTION CAN TAP INTO THIS
HIGHER MOMENTUM AND TRANSLATE IT TO THE SFC THERE COULD BE SOME
STRONG GUSTS. THINK THIS IS DEFINITELY A POSSIBILITY ESPECIALLY
RIGHT ALONG THE FRONT AND HAVE HIGHLIGHTED IT IN THE ZFP AND HWO.
ANOTHER PROBLEM IS TEMPERATURES. TEMPS ARE CURRENTLY RUNNING BETWEEN
THE LOWER 60S IN THE RAIN COOLED FAR N TO THE LOWER 70S IN THE
WARMER SPOTS IN THE SOUTH. WITH WARM ADVECTION CONTINUING WENT
ABOVE GUIDANCE NUMBERS FOR HIGHS TODAY. WITH ONGOING PRECIP AND
EXPECTED FORCING LATER TODAY...RAISED POPS TO CATEGORICAL.

TONIGHT...WINDS SHOULD REALLY PICK UP AROUND AND AFTER
FROPA...GENERALLY BETWEEN 0 AND 4Z FROM WEST TO EAST. WITH STRONG
PRESS GRADIENT...GUSTS UP TO 35 MPH SEEM POSSIBLE GIVEN MODEL
FORECAST WINDS JUST OFF THE SFC. WENT WITH A BLEND FOR LOWS. RIDGES
SHOULD SEE THE COLDER AIR WORK IN FIRST. HOWEVER...DEEP MOISTURE
WILL BE WELL TO THE EAST BEFORE THE COLD AIR WORKS IN.

THU/THU NIGHT...CONTINUES TO LOOK COOL AND WILL PROBABLY BE THE
COLDEST READINGS SO FAR THIS FALL. GUIDANCE HAS TRENDED DOWN AND
GIVEN AS COOL AS THE AIRMASS SHOULD BE CANT ARGUE. SOME OF THE
HIGHEST TERRAIN MAY STRUGGLE TO GET OUT OF THE 30S. THE PRESS
GRADIENT WILL STILL BE STRONG ON THU AND GIVEN DRY ADIABATIC TEMP
PROFILE AND OVERALL DRY LOOKING FORECAST SOUNDING...SOME GUSTS UP TO
35 MPH CANT BE RULED OUT...ESPECIALLY THROUGH MID AFTERNOON. WITH
AREA OF HIGH PRESSURE GETTING CLOSER TO THE REGION...GRADIENT WILL
SLACKEN THU NIGHT AND WITH LIGHTER WINDS TEMPS SHOULD FALL WELL INTO
THE 20S. FWC GUIDANCE HAD LOZ INTO THE UPPER TEENS. DIDNT GO QUITE
THAT COLD YET...BUT WILL LET LATER SHIFTS SEE IF THE DOWNWARD TREND
FOR LOW TEMPS CONTINUES.

FRI/FRI NIGHT/EXTENDED...ADJUSTED HIGHS DOWN JUST A TAD...BUT MAIN
CHANGE WAS TO INTRODUCE A RIDGE VALLEY SPLIT ON FRI NIGHT.  THE REST
OF THE FORECAST AND THE EXTENDED LOOKED TO BE IN GOOD SHAPE.

JP

---------------------------------------------------------------------
957 PM EST TUE NOV 11 2003

UPDATE NUMBER 2 FOR THE EVENING WILL BE OUT SHORTLY. TEMPS WILL NOT
FALL AS COOL AS WAS FORECAST.  ALMOST ALL LOCATIONS ARE STILL AT
LEAST 60 DEGREES...WITH THE TEMPERATURE CLIMBING AT JKL. THE COOLEST
READING TO BE FOUND WAS AT FLEMING/MASON COUNTY AIRPORT JUST NORTH
OF THE FORECAST AREA AT 59...BUT THEY WERE SATURATED WITH SHOWERS
AND WIND BLOWING...SO THEY WILL HAVE TROUBLE COOLING FURTHER.
GRADIENT WINDS SHOULD INCH HIGHER DURING THE NIGHT...AND SKIES WILL
BE CLOUDY. WILL RAISE FORECAST TO AROUND 60.

HAL

---------------------------------------------------------------------

730 PM EST TUE NOV 11 2003

SHOWERS HAVE ALREADY FALLEN OVER MOST OF THE NORTHERN HALF OF THE
AREA. THEY ARE STILL CURRENTLY THERE...BUT IT LOOKS LIKE THERE MAY
BE A BIT OF A LULL SHORTLY. NEVER THE LESS...THERE SHOULD BE MORE
LATER. WILL UPDATE POPS FROM JKL NORTH TO 80 PERCENT IN 1ST PERIOD
AND REMOVE TIMING. WILL STAY WITH LIKELY IN THE SOUTH. WILL ALSO
MAKE SOME MINOR WIND ADJUSTMENTS.

HAL
Hazardous weather outlook, Nov 12, 11:15 AM EST, 6 hours 50 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR COUNTIES NORTH OF INTERSTATE 64 UNTIL
MIDNIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING FOR AREAS NORTH OF OF THE MOUNTAIN PARKWAY. SOME
THUNDERSTORMS THIS AFTERNOON OR EVENING COULD PRODUCE STRONG WIND
GUSTS AND POSSIBLY HAIL AS A STRONG COLD FRONT PLOWS THROUGH THE
REGION. SOME STRONG WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TONIGHT
BEHIND THE FRONT AS MUCH COLDER AIR PUSHES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND GUSTS UP TO 35 MPH ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Nov 12, 3:33 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    5 E OWINGSVILLE           KY   FLASH FLOOD
11/12/03   BATH                           WATER ACROSS LOW WATER
                                          BRIDGES 8 TO 18 INCHES AT
                                          ADAMS, BLACK, ANDERSON AND
                                          ELK LICK CREEKS.

BEW
Local storm report, Nov 12, 4:57 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
457 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    COUNTYWIDE                KY   WIND DAMAGE
11/12/03   POWELL                         TREES DOWN COUNTY WIDE
                                          REPORTED BY LAW ENFORCEMENT

BT
Local storm report, Nov 12, 5:53 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
553 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    IRVINE                    KY   FLASH FLOODS
11/12/03   ESTILL                         FLOOD WATER IN NURSING
                                          HOME. REPORTED BY LAW
                                          ENFORCEMENT

CM
Local storm report, Nov 12, 6:05 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
605 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    ISLAND CITY               KY   ESTIMATED 60 MPH TSTM WIND GUST
11/12/03   OWSLEY                         A SEVERE THUNDERSTORM WITH
                                          HEAVY RAIN AND ESTIMATED
                                          GUSTS TO 60 MPH. THE FIRST
                                          CLAP OF THUNDER WAS
                                          REPORTED AT 0530 PM. NO
                                          DAMAGE HAS BEEN REPORTED.
                                          REPORTED BY SPOTTERS

CM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:09 PM ESTFlash Flood WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more96 min
Nov 12, 4:21 PM ESTSevere Thunderstorm WarningJKLEstill, Powell24 min
Nov 12, 4:39 PM ESTFlash Flood WarningJKLBath, Elliott, Menifee, Montgomery, Morgan, Powell and 1 more3 hr
Nov 12, 4:57 PM ESTSevere Thunderstorm WarningJKLMagoffin, Morgan33 min
Nov 12, 5:10 PM ESTSevere Thunderstorm WarningJKLLee, Owsley35 min
Nov 12, 5:13 PM ESTFlash Flood WarningJKLEstill, Johnson, Lee, Magoffin, Wolfe3 hr
Nov 12, 5:21 PM ESTFlash Flood WarningJKLMartin3 hr
Nov 12, 5:28 PM ESTSevere Thunderstorm WarningJKLRockcastle47 min
Nov 12, 5:31 PM ESTSevere Thunderstorm WarningJKLPulaski44 min
Nov 12, 5:45 PM ESTSevere Thunderstorm WarningJKLLaurel45 min
Nov 12, 5:57 PM ESTSevere Thunderstorm WarningJKLFloyd, Knott, Perry48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.